Alert archive / Wyoming / Tornado Warnings in 2023
Tornado Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at Jun 20, 2023, 1:14 PM MDT for Fremont County, Hot Springs County, Wyoming. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2023, 1:14 PM MDT (19:14 UTC)
- Expired
- Jun 20, 2023, 1:28 PM MDT
- In force
- 14 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Fremont County, WY, Hot Springs County, WY
The radar
The Riverton/Lander radar (KRIW), 41 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1603 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
069
WFUS55 KRIW 201914
TORRIW
WYC013-017-201945-
/O.NEW.KRIW.TO.W.0002.230620T1914Z-230620T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
114 PM MDT Tue Jun 20 2023
The National Weather Service in Riverton has issued a
* Tornado Warning for...
Southeastern Hot Springs County in central Wyoming...
East central Fremont County in central Wyoming...
* Until 145 PM MDT.
* At 114 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Boysen State Park, which is also near Shoshoni,
moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Hot Springs and east central Fremont Counties,
including the following locations... Bonneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If on or near Boysen Reservoir, get away from the water and move to
safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4323 10818 4325 10821 4330 10826 4354 10810
4337 10777
TIME...MOT...LOC 1914Z 227DEG 30KT 4330 10816
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Myers1 follow-up statement
640
WWUS55 KRIW 201928
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
128 PM MDT Tue Jun 20 2023
WYC013-017-201935-
/O.CAN.KRIW.TO.W.0002.000000T0000Z-230620T1945Z/
Hot Springs-Fremont-
128 PM MDT Tue Jun 20 2023
...THE TORNADO WARNING FOR SOUTHEASTERN HOT SPRINGS AND EAST CENTRAL
FREMONT COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
LAT...LON 4323 10818 4325 10821 4330 10826 4354 10810
4337 10777
TIME...MOT...LOC 1922Z 227DEG 30KT 4337 10806
$$
MyersWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jun 20, 11:50 AM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 20, 11:50 AM MDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1150 AM MDT Tue Jun 20 2023 .DISCUSSION...Today through Monday Issued at 249 AM MDT Tue Jun 20 2023 A frontal boundary continues to be stalled across western Wyoming with areas of showers continuing to ride northeastward along it. This front will finally get kicked to the east today and sweep across the area through the day and evening and increase the chance of showers and thunderstorms east of the Divide today. The best jet forcing continues to be across northern Wyoming, so this is where the most numerous storms will most likely form. The Storm Prediction Center does have areas roughly east of Greybull and north of Worland and Kaycee in a marginal risk of severe weather today as well. It does not look like widespread severe weather, but there could be a few strong storms. These storms should end, as the front moves east of the area later tonight. However, the active pattern will continue for a few days as a trough remains to the west, keeping southwest flow over the area with a ridge building across the Desert Southwest. This trough will swing across the area on Wednesday and bring another round of showers and thunderstorms. And, with the northern portions of the area closer to the jet, this will again be the area of the greatest coverage (noticing a trend here). Drier air filtering into southern and western portions of the area should keep coverage to a minimum to none though. Thursday may start out mainly dry, but another shortwave approaching from the southwest will bring another chance of showers and storms. Coverage looks to be more widespread this day, as an upper level low moves toward California, possibly turning low level flow to the east or southeast, bringing in more moisture. The GFS has an interesting solution as well, with a mesolow forming in central Wyoming that may bring a period of moderate to possibly heavy rain Thursday evening. The other models are not as impressed though. The potential is there but pinpointing a small scale feature like this 60 hours out is sketchy at best. Nevertheless, it looks more active across most of the area. On Friday, the upper level low should open up and move northward toward the area. This will, again, lead to a rather active day across much of the area. The wild card is that there will be a dry push of air coming in from the south that could suppress convection. For now, we have tapered the PoPs from north to south as again, with the jet near northern Wyoming, this will be best area for the potential of stronger storms and steadier rain. As we head into the weekend, things should finally begin to become less active. The ridging over the southwest will begin to push northward and the jet will also move northward. This should begin to restrict the chance for convection. The main concern for Saturday will be the potential for some moisture to wrap around the low as it moves into the Northern Plains. The best chance will again be across the north, but less than previous days. On Sunday, ridging will be in place and bring a warmer day with any convection limited to and near the mountains with high elevation heat source generation. Uncertainty really increases early next week. For example, the ECMWF model keeps Wyoming near the top of the ridge in the ring of fire position with daily chances of thunderstorms. Other models really pump the ridge over the Northern Rockies early next week, blocking an upper level low over the Pacific Northwest and keeping convection north and west of the area. This could also lead to the first look at heat across the area, with some areas possibly seeing the first 90 degree highs of the summer. However, confidence for either solution is really a coin flip at this time. We do have high confidence in the active pattern continuing at least through the workweek. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1148 AM MDT Tue Jun 20 2023 Scattered showers and thunderstorms will continue this afternoon affecting most airports in the Green River Basin, Wind River Basin, and Bighorn Basin. KJAC, KBPI, and KPNA are likely to see precipitation and thunderstorms move east of those locations by 22z/Tue. KCPR will be east of highest instability, and is unlikely to have thunderstorms this afternoon. Winds decrease this evening after sunset, and shower and thunderstorm activity will decrease as well. There are hints in a couple high-resolution models of low clouds and or patchy fog at KCOD and KCPR, so have shown hints of such in the TAFs for a couple hours around sunrise for each location. Isolated showers and thunderstorms return after 21z/Wed, mainly for areas east of the Continental Divide. && .FIRE WEATHER... Issued at 249 AM MDT Tue Jun 20 2023 A cold front will slowly cross the area today and spread showers and thunderstorms to more locations, but again the most numerous storms will be across northern Wyoming. A gusty breeze will develop across southern and portions of central Wyoming, but wind will be less than the previous days. Relative humidity should remain above critical levels. Mixing and smoke dispersal will range from fair to poor across the north to very good to excellent in southern Wyoming. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hattings AVIATION...VandenBoogart FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 20, 2:54 AM MDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 254 AM MDT Tue Jun 20 2023 WYZ001>020-022>030-211300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 254 AM MDT Tue Jun 20 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Scattered showers and thunderstorms, especially in the afternoon and evening. Locally stronger storms are possible in northern Wyoming this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday through Saturday...Scattered afternoon and evening showers and thunderstorms, especially northern Wyoming. At this point, Thursday and Friday look to be the most active, with Wednesday and Saturday somewhat less active. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 20, 1:07 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
107 PM MDT Tue Jun 20 2023
WYZ007-017-201930-
Owl Creek and Bridger Mountains-Wind River Basin-
107 PM MDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of east central Fremont
County through 130 PM MDT...
At 106 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boysen State Park, which is also 7 miles west of Shoshoni, moving
northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shoshoni around 115 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Boysen Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4318 10817 4319 10829 4330 10840 4352 10813
4335 10785
TIME...MOT...LOC 1906Z 231DEG 34KT 4324 10825
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MyersThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:04 PM MDT | Special Weather Statement | RIW | Big Horn | 41 min |
| Jun 19, 9:44 PM MDT | Special Weather Statement | RIW | Big Horn | 31 min |
| Jun 20, 1:07 PM MDT | Special Weather Statement | RIW | Hot Springs | 23 min |
| Jun 20, 1:12 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 33 min |
| Jun 20, 1:57 PM MDT | River Flood Warning | RIW | Fremont | 4 days |
| Jun 20, 2:06 PM MDT | River Flood Advisory | RIW | Fremont | 47 hr |
| Jun 20, 2:06 PM MDT | River Flood Advisory | RIW | Fremont | 26 hr |
| Jun 20, 3:25 PM MDT | Special Weather Statement | RIW | Fremont | 35 min |
| Jun 20, 4:09 PM MDT | Special Weather Statement | RIW | 51 min | |
| Jun 20, 4:40 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
| Jun 20, 5:01 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 44 min |
| Jun 20, 5:43 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 47 min |
Nearby
Tornado Warnings in Wyoming, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.